Telltale Signs of Hepatic Encephalopathy: Improving Diagnosis in In-Patient Setting - Episode 10
James Williams, MS, DO, FACEP, provides insight on the importance of medication reconciliation when managing patients with hepatic encephalopathy.
James Williams, DO, MS, FACEP: Particularly in geriatric patients—most of patients with HE [hepatic encephalopathy] are more than 40 years of age, often older than 50—medication reconciliation is key. Fortunately at our facility [Texas Tech University], we have a pharmacist in the emergency department and a pharmacy tech, so any of our admitted patients will have a medication record. I find it astonishing that many patients in the geriatric group will get things such as—I’m not picking on 1 medication in particular, but as a group they have sedating adverse effects—Flexeril for musculoskeletal pain or benzodiazepines and opioids. They all have adverse effects, but these effects are even more pronounced in the geriatric population. You want to avoid that because they not only cause problems such as gait imbalances and increased risks of fall but also challenge things in the setting for hepatic encephalopathy. I agree completely: medication reconciliation is key to minimize meds with any sedating effects.
Arun Jesudian, MD: I’ll add 1 to your list. We see several patients who have been prescribed Ambien or something along those lines. In part, I suspect, that’s because hepatic encephalopathy alters sleep, so patients will often complain that they have insomnia. They might fall asleep during the day, but at night they’re having trouble sleeping. Unfortunately, sleep aids like that can make hepatic encephalopathy worse and potentially lead to an emergency department visit or a hospitalization for an exacerbation of overt hepatic encephalopathy that at the end of the day was related to polypharmacy or medication related.
James Williams, DO, MS, FACEP: I agree completely.
Transcript Edited for Clarity